|Sep-Oct '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | ©2001 Ed Dewke|
System Overload’ from Cyclosporine
stumbled across the site. Nice
one! A good resource.
one who nearly died from immune system overload after a bad experience
with cyclosporine, I need all the support I can find.
Your site is
an excellent – no nonsense (except in humour?) resource.
More power to you.
and thank you Ed. -Bill D.
Response: Thanks for the note,
Bill. Being someone who has
just resumed taking cyclosporine, my ears perked considerably at your
reference to nearly dying after a bad experience with that drug.
Your note is a much-warranted reality check.
cyclosporine has been the only medicine to completely clear my skin P.
I enjoyed the better portion of a year with no
visible lesions during my first course on cyclo a few years ago.
I stopped using topics entirely.
During that amazing, heavenly few months not even my P-arthritis
was active (though this came as a surprise to me, my derm and my
rheumatologist). After nearly
a year on cyclo my blood pressure finally began to rise and I was taken
off the drug. Thereafter my
blood pressure stabilized and my P lesions returned.
Psoriasis Foundation has compared taking the systemic drugs cyclosporine
and methotrexate for psoriasis to shooting a tin can off a fence post with
a cannon. The metaphor is apt.
These two drugs interfere with a broad spectrum of immune system
function. Those particular
immune system functions that have run amok in flakers, resulting in
psoriasis, are among those thwarted by these drugs — which is why they
work to improve us. Unfortunately, so much else about the immune
system is "interfered with" by these drugs.
derms insist on closely monitoring their patients who take these drugs.
Through frequent blood tests, blood pressure checks, urinalysis and
the like they watch for signals that these drugs are beginning to do
damage, typically in the liver and kidneys.
When signs are detected early enough and the drug use is curtailed,
the damage can be repaired. But
bad things can happen that aren’t easily detected — we have several
emails describing this in the archives here.
Sometimes damage to the immune system doesn’t become apparent
until that system is called upon for some other reason — to fight off
other disease, for example. When
it isn’t able to, sometimes long-term use of these drugs is the culprit.
When I first
started to flake, these immunosuppressive systemic drugs were not
recommended because I used alcohol. However,
long after my alcohol consumption stopped I still said No to cyclosporine
and methotrexate because I’d heard several gruesome stories about the
consequences. Eventually it
was my P-arthritis that made me change my mind.
It felt as though I would become permanently disabled (lose my
mobility) if something could not be found to stop my PA.
Both a rheumy and a derm recommended methotrexate and so I tried
those stories are told elsewhere here at FlakeHQ (see Articles).
My point for
now is that we need to remain a little fearful of these drugs which for
many, like me, do work miraculously. Those
miracles come with a price and, if we’re not very, very careful, the
price could become too high. -Ed